Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Back pain, taking Lithium carbonate. Now prescribed thiocolchicoside. Is there any contradiction?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
I am on 400 mg lithium carbonate twice a day. Now I have this terrible pain in morning just before I get up on my back and is prescribed Thiocolchicoside. 8 mg twice a day. Is there any contradiction ?
Posted Tue, 11 Sep 2012 in Medicines and Side Effects
Answered by Dr. Ashish Mittal 13 hours later
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

Important aspects of your query are:
•     56 year old male
•     Known case of Bipolar disorder on Lithium 800mg per day
•     Concern related to use of Thiocolchicoside 16mg per day for back pain with lithium

Lithium is a mood stabilizer and used in Bipolar disorder. It serum level should be monitored to prevent toxicity.

Thiocolchicoside is a muscle relaxant with anti-inflammatory and analgesic effects. It is used for muscular pain.

There is no documented direct interaction of thiocolchicoside and lithium. But thiocolchicoside usually come in combination with NSAID like paracetamol, nimesulide or aceclofenac. All NSAIDs are known to increase serum lithium level which can lead to toxicity. So, please check your thiocolchicoside preparation to rule out combination with NSAID. Thiocolchicoside also cause dizziness and confusion in some cases. Frequency of these side effects increased with Lithium due to same side effects with it.

Apart from that I would also advised to check your lithium level currently.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Follow-up: Back pain, taking Lithium carbonate. Now prescribed thiocolchicoside. Is there any contradiction? 1 hour later
Dear Dr.
Thank you for your reply. My prescribed medicine is myoril 8 mg which is not with any non steroidal anti inflammatory medicine.

Along with it I am taking paracetamol sustained release 500 mg. I check my serum lithium regularly and remains around 0.65

First day and I have found a good difference. I will inform you of progress

Answered by Dr. Ashish Mittal 19 hours later
Hello again,

Thanks for follow up,

It is good that your serum lithium level is well maintained (0.65) toward the lower side of normal range (0.6-1.2). It will also give you safety in case of Li level increase with paracetamol slightly.

There is no much issue of using thiocolchicoside with lithium. But as paracetamol may increase your lithium level then I would like to advice you to have serum lithium level after 1 week of start of paracetamol daily.

Please accept my answer in case there are no further queries and recommend our services to your friends too if you have found it helpful.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor